Ask a Pro: Does Niacinamide Cause Purging?

Niacinamide is today’s beauty hero known for its ability to promote overall skin rejuvenation and fight against acne. With the rapid rise in its popularity, many skin care brands include this ingredient in their products, and it’s become available on every corner. While some folks are enjoying the effect of using niacinamide, others start complaining about pimples that suddenly flood their faces. Does niacinamide cause purging? Let’s figure it out!

What is Niacinamide?

Niacinamide is a form of water-soluble vitamin B3 responsible for improving cellular renewal. Why is this process so important? Every cell in our body has a life cycle. When we get older, cell turnover slows ?”*down. The dead cells accumulate on top of the skin, causing dullness and forming more wrinkles. Niacinamide acts as a boosting agent, stabilizing cellular renewal as it was at younger ages.

How Does It Work with Different Skin Concerns?

  • Acne and Occasional Breakouts: According to a study conducted in 2017, niacinamide can decrease inflammation, providing significant improvement in acne. However, additional studies are needed to check the effectiveness of this treatment over an extended period.
  • Pigmentation (Post-Acne / Sun Spots): Based on Hakozaki’s findings, niacinamide can block the movement of melanin into keratinocytes, providing a lightening effect.
  • Aging Skin: Although there is still not enough evidence that niacinamide has specific molecular targets for preventing skin aging, it contributes to maintaining homeostasis and helps attenuate the formation of wrinkles.
  • Atopic Dermatitis: According to a study from the International Journal of Dermatology, niacinamide can relieve the course of the disease as it improves the skin’s protective function and reduces inflammation. In addition, this ingredient is more effective than white petrolatum on atopic dry skin.
  • Dehydrated Skin: Niacinamide can increase moisture levels and strengthens the protective barrier.

What is Skin Purging?

Purging is a skin reaction to an active ingredient that influences cellular turnover. This is a normal, short-term condition because the skin undergoes an active renewal. It rids itself with oil, dirt, and bacteria, causing many potential pimples to erupt all at once. Usually, these pimples look like tiny red bumps accompanied by whiteheads or blackheads. This might sound strange, but this reaction is actually beneficial because it cleans out your pores and prevents breakouts in the future.

The Difference Between Purging and Acne

Pimples from purging are caused by active ingredients like niacinamide, retinol, AHAs, BHAs, and vitamin C. They appear and disappear fast and happen where you usually break out. In addition, they don’t leave marks and take over your skin all at once.

Regular breakouts happen due to comedogenic ingredients, hormonal fluctuation, or excess oil production. They develop in new areas and need time to mature. Besides, they can feel inflamed and, in some severe cases, even leave scars.

Does Niacinamide Cause Purging?

Yes, niacinamide can cause purging because it increases cellular turnover. It clears your pores out of oil, dirt, and bacteria, causing many potential pimples to erupt all at once. Generally speaking, your skin gets worse before it gets better. So, be patient and give it time. Purging clears on its own when your skin fully renews – approximately in 2-3 weeks.

What Should I Do if Niacinamide Causes Purging?

First and foremost, you should identify if you have actual purging. Did it happen after you started using niacinamide? Are the pimples located where you usually break out? Did they develop all at once? These questions are crucial because they help you distinguish this condition from your regular breakouts or allergic reaction.

If you have a purging from niacinamide, you don’t need to cut out on it. This reaction shows that the treatment is working. Give it time and keep using it. Purging should stop in two to three weeks when your skin fully renews from the impurities trapped in the inner layers. If it lasts longer than six weeks, consult your dermatologist.

Leave a Reply

Your email address will not be published.